How can I increase my dopamine levels without opiates?
July 29, 2008 6:23 PM   Subscribe

Are there any natural substances that will stimulate the production of dopamine? Specifically, for someone who is in the late stages of a decreasing suboxone regimen, and is experiencing regular early-stage withdrawal symptoms?

I am 8 months into a 1-year suboxone regimen for opiate addiction, and as my dosage decreases (currently @ 4mg, from 24) I find myself in the beginning stages of withdrawal on a daily basis (as the level of buprenorphine subsides at the end of the day).
Specifically, my entire body aches from about dinner time until I take my prescribed dosage the next morning; it is an all-over ache, and it is genuinely starting to impact my life negatively. Even with aspirin or advil and muscle cream, it causes me considerable pain to for instance get up from a chair, up from my bed in the morning, or into and out of a car.
I have been told by my doctor that this is definitely a symptom of withdrawal, as opposed to arthritis or some other ailment.

Does anyone know a compound that will affect the dopamine level in my body, such as a homeopathic remedy or herb? Or even specific low-impact exercises (I am overweight with bad knees)?

Thank you very much.
posted by itzfritz to Health & Fitness (11 answers total) 5 users marked this as a favorite
 
Bananas contain naturally high levels of the metabolic precursors to both serotonin and dopamine.
posted by Blacksun at 6:57 PM on July 29, 2008


I think you may misunderstand the way that the ventral tegmental area and the dopamine reward pathway function.

Withdrawal symptoms are not just a result of a paucity of dopamine, but most of the substances that can increase the amount of dopamine available at the synapse are pretty damn serious.

I'm not trying to be a downer here, and I wish you the best of luck with your recovery. Nonetheless, I don't think your problem is one that can be solved by simply jacking up dopamine levels.
posted by solipsophistocracy at 7:08 PM on July 29, 2008


Perhaps I don't understand the question correctly, and I'm certainly no doctor, so feel free to ignore me. With that disclaimer, I would like to point out that if you are undergoing a doctor prescribed schedule of dosage decrease, surely any method, natural or not, of supplementing your dosage will mess up that schedule. Perhaps you can ask your doctor to slow down how fast your dosage is decreasing.
posted by no1hatchling at 7:55 PM on July 29, 2008


Just wondering if a split dose (2 mg in the morning and 2 in the evening) might help level things out and make it easier for your body to adjust to this new lower level of your medication.
posted by metahawk at 8:10 PM on July 29, 2008


Sure. St. John's Wort contains hyperforin, which "has been shown to inhibit the uptake of 5-HT(serotonin), dopamine, noradrenaline, GABA and glutamate." Alternatively, mucuna pruriens contains L-Dopa (a dopamine precursor).

Even caffeine dopamine levels.

It seems more likely that your aches are due to withdrawal from mu-opioid agonists. Buprenorphine is a potent mu-opiod agonist. Its this effect on mu-opioid receptors (and possibly other opioid receptors to a lesser extent) that causes buprenorphine and other opiates to alleviate pain. This is presumably why withdrawl from it makes you ache. You probably wouldn't want to take any mu-opioid agonists (you're trying to withdraw from one) but the naloxone part of your suboxone would block pretty much anything you could take anyway. That's what it's there for, in fact.

That said, you could try one of the dopamine agonists. Dopamine does play a role in pain perception. It may help, but then again, it may not.
posted by xchmp at 8:42 PM on July 29, 2008 [1 favorite]


IANAD, and I don't know if dopamine will help your symptoms. But here are the basics on natural dopamine enhancement:

- Green tea (preferably decaf). L-theanine is the compound responsible for increasing dopamine; it can be bought in supplement form if desired. Look for the refined, standardized version, Suntheanine.
- High doses of pharmaceutical-grade omega-3 fish oil. Heavy on the DHA. There is a bit of research on this; dosing suggestions (by weight) can be found in The Orgasmic Diet (don't laugh); the entire book mainly centers on increasing dopamine. The Omega Zone also discusses this but I haven't read it yet.
- Fava beans. Crazy but apparently true.
- Any moderate cardio, of course.

Hope this helps!
posted by for_serious at 10:14 PM on July 29, 2008 [1 favorite]


Contrary to popular.. perception, more dopamine does not always equal feeling "doped up" so to speak.

The withdrawal from Opiates related compounds, is mainly due to the lack of opioid receptor stimulation. Dopamine does get released from opiates, however it gets released in specific parts of the brain. Dopamine plays parts in many other parts of the brain and the body as a whole.

I have been on painkillers for 6 months at a time a couple times, and always went cold-turkey. So I definitely know how it feels. Granted, Suboxone is not the same as a traditional opiate...

Anyhow, here's my recommendations:

L-tyrosine - Precursor to dopamine and noradrenalin. Take some B6, and 1G to 3G a day. But WHAT THE CAFFEINE. Stuff like that stimulates the noradrenalin and can increase your perception to pain as you crash. Basically, it can make withdrawals much more uncomfortable.

Dextromorphan (DXM) - The primary drug found in cough medicine like Robotussin. It's an NMDA agnostic. There have been many studies that have shown that when taking therapeutic doses of DXM along with opiates, helps to prevent tolerance, and maybe even reverse it. This is very helpful for withdrawals, obviously. It saved my life many times during withdrawals, mainly for sleep. When I was withdrawing, I would get some wicked Restless Leg Syndrome... and COULD NOT SLEEP AT ALL. Regardless of any sleep aid I took. But I'd take 2 or so Robotussin Cough Gels (contains only DXM), and within 30 mins I'd be passed out. You can also take it when you're up to relieve basic pains and poor mood. It's not perfect, but it can make withdrawals an annoyance, rather than a painful depressing experience.

my 2 cents
posted by rasmerack at 11:35 PM on July 29, 2008


If you are trying to break an addiction, does it really make sense to start using a new compound specifically intended to reinforce the neurochemical cycle of addiction at this point?
posted by ikkyu2 at 9:47 AM on July 30, 2008 [1 favorite]


I remember flipping through this book A Natural High. Sounds like it's about weed brownies or something, but it's not. It's actually pretty cool. Explains everything really really well too which was another thing I liked about it as well. You'd probably find it helpful?
posted by mu~ha~ha~ha~har at 9:03 PM on July 31, 2008


Thank you:
@metahawk: Split dosage seems like a fantastic idea. I don't know why I didn't think about it myself.
@ikkyu2: Are you referring to the suboxone ('does it ... make sense to [use] a new compound')? If so, you need to know that I had a very serious addiction to heroin, from which 'stepping down' is not an option due to several factors, including it's short half-life and desire for it's narcotic effect. Suboxone has allowed me to live a normal life, which is something that I did not expect to ever do again.
posted by itzfritz at 8:58 PM on August 1, 2008


No, I didn't mean suboxone, fritz; I was referring to the natural substance that you're asking for in your original question. You got off heroin onto suboxone, now it sounds like you want to get off suboxone and get onto something else, and specifically something that provides a good old unconditioned-stimulus dopamine kick.

Maybe that's not the right move here, that's all I'm suggesting.
posted by ikkyu2 at 12:32 AM on August 2, 2008


« Older Could my sudden and drastic we...   |  What's the truth behind duty-f... Newer »
This thread is closed to new comments.